Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 7, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 20, 2004, 6:13 PM CDT for Cedar County, Johnson County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2004, 6:13 PM CDT (23:13 UTC)
- Expired
- Apr 20, 2004, 7:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Cedar County, IA, Johnson County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
478 WUUS53 KDVN 202313 SVRDVN IAC031-103-210015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 613 PM CDT TUE APR 20 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CEDAR COUNTY IN EAST CENTRAL IOWA JOHNSON COUNTY IN EAST CENTRAL IOWA * UNTIL 715 PM CDT * AT 611 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR UNIVERSITY HEIGHTS...OR ABOUT OVER IOWA CITY...AND MOVING NORTHEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIPTON...TIFFIN...SOLON...OAKDALE...NORTH LIBERTY...HILLS AND CORALVILLE. THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4175 9173 4153 9168 4166 9100 4190 9108 $$ ERVIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:25 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Apr 20, 2:25 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 225 PM CDT TUE APR 20 2004 .SYNOPSIS...MUCH NEEDED RAIN /LIQUID GOLD/ WITH MODERATE TO LOCALLY HEAVY AMOUNTS...ESPECIALLY SOUTH/WEST OF THE QUAD CITIES. FEW REPORTS OF BETWEEN 1 AND 1.3 INCHES IN SOUTHEAST IA AND FAR NORTHEAST MO. LATEST SFC ANALYSIS SHOWS WARM FRONT INTO THE FAR SOUTHERN PORTIONS OF CWA APPROACHING FORT MADISON ATTIM. RAIN TAPERING OFF TO SCATTERED SHOWERS SOUTH OF FRONT. WATER VAPOR SHOWS FAST MOVING SHORTWAVE ZIPPING THROUGH NORTHERN NEW MEXICO INTO THE PANHANDLES OF TX/OK. SECONDARY SFC WAVE NOTED OVER KS. LLVL WINDS BACKING ENHANCING CONVERGENCE...THUS WATCHING EASTERN KS AND WESTERN MO FOR INCREASE IN CONVECTION NEXT FEW HOURS. && .SHORT TERM...(TONIGHT AND WEDNESDAY)... WARM FRONT TO LIFT NORTH THROUGH THE AREA EARLY THIS EVE AS SFC WAVE OVER SOUTHEAST SD HEADS TOWARD SOUTHEAST MN. THUS...RAIN TO TAPER OFF TO SCATTERED SHOWERS WITH TEMPS CONTINUING TO RISE AS WARM SECTOR ENVELOPS REGION. WARM SECTOR NOT VERY UNSTABLE. DECENT SHEAR BUT LACKING INSTABILITY DUE TO EXTENSIVE CLOUDS WHICH HAVE LIMITED SURFACE HEATING. ANTICIPATE CONVECTION TO CONTINUE TO INCREASE OVER EASTERN KS AND WESTERN MO...WITH THIS ACTIVITY LIFTING E/NE INTO PORTIONS OF THE AREA MID EVE AND EARLY OVERNIGHT. SEVERE THREAT VERY...VERY LOW. YESTERDAY/S BLEP CALCULATIONS SUGGESTED MAX STRAIGHT LINE WINDS OF 47 KTS AND MAX ROTATIONAL VELOCITIES OF 59 KTS WITH A T/TD OF 72/61. LOOKING TO END UP ABOUT 5-6 DEGS SHORT OF THIS...THUS SEVERE WINDS ABOUT NIL. THE HELP (HAIL ENERGY LEVEL POTENTIAL) CALCULATION FROM MID CREW BASED ON 1000 CAPE NEAR BRL YIELDED POTENTIAL FOR NICKEL SIZED HAIL. POTENTIAL TO GET CLOSE TO THIS VALUE OF CAPE IN THE SOUTH/EAST...THUS REALLY ONLY SEVERE THREAT WITH ACTIVITY LOOKS TO BE HAIL...AND EVEN THEN JUST MARGINAL. HELD ONTO CHC OF SHOWERS IN THE NORTH LATE TONIGHT AND WED MORNING WITH VORT MAX. TEMPS/SKY COVER CHALLENGING. OVERALL FEEL CLOUDS TO DECREASE FROM SOUTH TO NORTH LATER TONIGHT AS DRY SLOT WORKS IN. SKIES MAY STAY MOCLOUDY IN THE NORTH ALL NIGHT. COLD POOL...VORT MAX AND WRAP AROUND MOISTURE TO GENERATE CU WITH BEST CONCENTRATION EXPECTED IN THE NORTH 1/3RD OR SO FROM MID MORNING THROUGH EARLY AFTN. LEFT OUT PCPN FOR THE AFTN WED WITH BETTER FORCING TO OUR NORTH...BUT CAN/T COMPLETELY RULE OUT FEW SHOWERS MAINLY NORTH WITH COLD POOL. MID CREW CAN TAKE CLOSER LOOK AT THIS. MAXES ON WED QUITE CHALLENGING...WITH MODEL 850 MB TEMPS WITH ETA 2-3 DEGS COLDER THAN GFS. NO GLARING DIFFERENCES WITH INITIALIZATION OF 850 TEMPS. IT APPEARS WE/LL BE SIMILAR LOCATION SYNOPTICALLY AS EASTERN SD AND NORTHEAST NE ATTIM AND TEMPS THERE MID 50S TO NEAR 70 DEGS. ...M2... & .LONG TERM...(WEDNESDAY NIGHT TROUGH TUESDAY) THE SYSTEM IN THE SHORT TERM WILL BE STRONG ENOUGH TO PUSH THE FRONT WELL SOUTH OF THE AREA BEFORE STALLING WEDNESDAY NIGHT. A SHORT WAVE IS EXPECTED TO BRING ANOTHER ROUND OF PRECIP ALONG THE FRONT...BUT WE EXPECT THIS TO BE SOUTH OF THE CWA. THE UKMET AND ETA SUPPORT THIS...BUT THE GFS SOLUTION FAVORS A NORTHERN SOLUTION. THIS APPEARS TO BE AN ERROR DUE TO CONVECTIVE FEEDBACK AND WE WILL DISREGARD THE FRONTAL POSITION. WITH PLENTY OF COOL AIR ALOFT AND PARTLY CLOUDY SKIES...TEMPERATURE WILL DIP WELL INTO THE 40S OVERNIGHT. THURSDAY WILL SEE A SHIFT IN THE UPPER FLOW AGAIN...AS ANOTHER MAJOR WAVE DROPS INTO THE FOUR CORNERS AREA. MODELS ARE IN GOOD AGREEMENT ON BRINGING 850MB FLOW TO THE SOUTH BY THURSDAY AFTERNOON. THE GULF OF MEXICO SHOULD BE WIDE OPEN...AND BY THURSDAY NIGHT...PERSISTENT LIFT FROM MINOR SHORT WAVE EJECTING FROM THE WESTERN LOW AND MOIST WAA...SHOWERS AND EMBEDDED THUNDERSTORMS WILL SPREAD NORTH OVER THE AREA. WILL FAVOR A BLEND OF THE UKMET AND GFS...WITH THE MAIN SURFACE FRONT AND LOW PRESSURE REMAINING SOUTH OF THE CWA THROUGH FRIDAY NIGHT. THIS WILL BRING AN EXTENDED PERIOD OF OVER RUNNING RAIN AND EMBEDDED THUNDER...SIMILAR TO TODAY BUT LONGER IN DURATION. WHILE THE GFS HAS BEEN SHOWING A SIMILAR SOLUTION TO THIS FOR OVER 24 HOURS...OTHER MODELS HAVE BEEN DIVERGENT ON THE TIMING AND POSITION OF THE UPPER LOW OVER THE ROCKIES. THERE IS FINALLY SUFFICIENT AGREEMENT AND RUN TO RUN CONSISTENCY TO INCREASE POPS LATE IN THE WEEK. DUE TO THE WIDESPREAD NATURE OF STRATIFORM PRECIP...WE HAVE GONE WITH LIKELY POPS DURING THE PERIOD OF BEST AGREEMENT IN THE TIMING OF LIFT...FRIDAY. TEMPERATURES WILL BE COOL DURING THE PERIOD...BUT STAYED CLOSE TO GOING FORECAST NUMBERS WHICH AGREE WITH GUIDANCE. THERE IS LITTLE AGREEMENT IN EXTENDED MODELS BEYOND SATURDAY. ONLY CHANCE PRECIP CURRENTLY IN THE FORECAST IS MONDAY AS A WARM FRONT LIFTS THROUGH THE REGION. THIS IS SUPPORTED IN TODAYS MODELS...AND HAVE ONLY MADE MINOR TWEAKS TO THE GRIDS SUNDAY THROUGH TUESDAY. ...ERVIN... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, Apr 20, 3:30 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 PM CDT TUE APR 20 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 330 PM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND THIS EVENING...ESPECIALLY ALONG AND SOUTH OF HIGHWAY 30. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF A LINE FROM STERLING ROCK FALLS...TO THE QUAD CITIES...TO WASHINGTON IOWA. THE MAIN THREAT WILL BE LARGE HAIL UP TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY THROUGH SATURDAY. AT THIS TIME THE THREAT OF SEVERE WEATHER WITH THESE STORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER WEST CENTRAL ILLINOIS AND ADJACENT AREAS OF EAST CENTRAL AND SOUTHEAST IOWA AND NORTHEAST MISSOURI. SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY ANY REPORTS OF HAIL TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES. 05
In the hours before
Local storm report, Apr 20, 5:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0547 PM TORNADO GRANVILLE 41.26N 89.23W
04/20/2004 PUTNAM IL TRAINED SPOTTER
&&
MCCLURELocal storm report, Apr 20, 6:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL IOWA CITY 41.66N 91.54W
04/20/2004 0.50 INCH JOHNSON IA TRAINED SPOTTER
&&
MCCLURENearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.